Hail, Hudspeth
- When
- October 7, 3:12 PM MST
- Where
- Hudspeth County, 4.19 mi SE of Small
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.200, -105.480
Golf Ball sized hail was reported near mile marker 95 along Interstate 10.
An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system with surface trough over Hudspeth County. Dew points remained in the upper 40s to lower 50s with decent instability across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system with surface trough over Hudspeth County. Dew points remained in the upper 40s to lower 50s with decent instability across the region. Golf ball size hail was reported west of Sierra Blanca.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 2:11 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 311 PM MDT WED OCT 7 2015 .SYNOPSIS... UPPER LOW OVER SOUTHEAST ARIZONA CONTINUES TO PUMP TROPICAL MOISTURE OVER AN UNSTABLE AIRMASS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...SOME BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE LOW WILL MOVE OVER THE BAJA PENINSULA BY FRIDAY. THIS WILL ALLOW MUCH OF THE MOISTURE TO SLOWLY DRIFT AWAY FROM THE BORDERLAND. SCATTERED THUNDERSTORMS ARE STILL LIKELY THURSDAY AND FRIDAY BUT THE SEVERE POTENTIAL MOSTLY GOES AWAY. BY SATURDAY THE UPPER LOW IS WEST OF THE BAJA AND SHOULD ALLOW OUR SKIES TO CLEAR. TEMPERATURES WILL WARM BACK ABOVE NORMAL BY SUNDAY AND BEYOND. && .DISCUSSION... PLENTY OF ACTION AGAIN TODAY AS MOISTURE AND INSTABILITY PERSIST. UPPER LOW NOW ABOUT OVER TUCSON AND CONTINUES TO SLOWLY SPIN SOUTHEAST. DEEPEST TROPICAL MOISTURE NOW EAST OF THE AREA. PLENTY OF MOISTURE REMAINS HOWEVER...TPW SHOWS PW'S .60" WEST TO .80" EAST. UPPER LOW PROVIDING GOOD LARGE SCALE LIFT AND WV IMAGERY SHOWING SHORT WAVES ROTATING ACROSS THE CWA. STORMS FORMING NICELY ALONG EACH OF THESE WAVES. THOUGH STORMS HAVE BEEN ACTIVE ALL AREAS...EXPECT MOST STRONG ACTIVITY TO BE ABOUT FROM EL PASO EAST TONIGHT. SHOULD BE A DOWNTICK IN INTENSITY/COVERAGE AFTER TONIGHT AS UPPER LOW DROPS WELL SOUTH OF THE NM BOOTHEEL THURSDAY AND THEN RETROGRADES OUT OVER THE BAJA FRIDAY. STILL WILL HAVE TO DEAL WITH SOME WRAP AROUND MOISTURE BOTH THURSDAY AND FRIDAY...WITH SCATTERED THUNDERSTORMS CONTINUING. INTENSITY ALSO DECREASING... BUT SOME CAPE PERSISTS SO CAN'T RULE OUT ONE OR TWO STRONG STORMS. BY SATURDAY THE UPPER LOW IS WEST OF THE BAJA AND THE MAJORITY OF MOISTURE EXITS THE AREA. SHOULD LEAVE CLEARING SKIES AND WARMER TEMPERATURES WITH IT'S DEPARTURE. UPPER LOW BASICALLY DOES A CLOCKWISE DOSEY DOE AND EVENTUALLY HEADS BACK EXTREME SOUTHERN CALIFORNIA BY THURSDAY. WILL HAVE TO WATCH THE SOUTHWEST CWA BY TUESDAY AND WEDNESDAY AS GFS SHOWING SHORTWAVE ROTATING UP FROM THE LOW TO OVER THE BOOTHEEL. && .AVIATION...VALID 08/00Z-09/00Z. RISK OF SVR TSTMS TIL 00Z-06X. GENERAL CONDS FEW-SCT020-030 SCT- BKN 030-050 BKN-0VC 100-130 AND 200- 250. SCTD-NUMEROUS TSTMS TO 06Z WINDS VRB 37-47KTS 2-3SM TSRAGS BKN020 OVC060. ISOLD WIND GUSTS 55G60KT 1SM TSRAGR OVC010CB TIL 06Z. TOPS 400+ AND MEAN STRM MVMT NE 15-20 KTS. ACTIVITY LESS INTENSE WITH A LITTLE LESS COVERAGE ON THURS 10/08 18Z-24Z. && .FIRE WEATHER... ACTIVE WEATHER WILL CONTINUE TODAY AS A LARGE COLD LOW ALOFT IN ARIZONA MOVES CLOSER TO THE AREA. THIS SYSTEM WILL CONTINUE TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL AND STRONG WINDS. HEAVY RAINFALL WITH LOCALIZED FLOODING MAY ALSO OCCUR. SCATTERED STORMS WILL CONTINUE THURSDAY AND FRIDAY. ONLY ISOLATED ACTIVITY IS FORECAST SATURDAY WITH DRIER AND WARMER WEATHER EXPECTED FOR SUNDAY AND THE FIRST PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 59 75 58 76 / 60 30 40 50 SIERRA BLANCA 57 72 55 74 / 60 50 50 60 LAS CRUCES 54 73 53 75 / 40 20 30 40 ALAMOGORDO 56 75 55 77 / 60 30 40 40 CLOUDCROFT 41 55 41 58 / 60 50 70 70 TRUTH OR CONSEQUENCES 55 74 53 75 / 30 20 30 30 SILVER CITY 48 70 49 71 / 30 20 20 30 DEMING 54 74 54 76 / 30 20 20 40 LORDSBURG 52 76 51 78 / 30 20 20 20 WEST EL PASO METRO 59 75 59 76 / 60 30 40 50 DELL CITY 57 74 55 75 / 60 50 50 60 FORT HANCOCK 59 76 58 78 / 60 50 50 50 LOMA LINDA 55 72 55 73 / 60 40 50 50 FABENS 57 75 57 77 / 60 30 40 50 SANTA TERESA 57 74 56 75 / 50 20 40 50 WHITE SANDS HQ 56 74 54 75 / 60 30 40 40 JORNADA RANGE 52 74 50 76 / 40 30 30 40 HATCH 52 76 52 77 / 40 20 30 40 COLUMBUS 55 74 56 75 / 30 20 20 50 OROGRANDE 59 74 57 76 / 60 30 40 40 MAYHILL 46 60 46 63 / 60 50 60 60 MESCALERO 44 63 44 65 / 60 40 60 60 TIMBERON 47 62 46 63 / 60 50 60 60 WINSTON 47 67 47 68 / 30 30 20 40 HILLSBORO 49 74 50 74 / 30 20 20 40 SPACEPORT 52 76 49 77 / 40 20 30 40 LAKE ROBERTS 42 72 42 72 / 30 30 20 40 HURLEY 47 72 49 72 / 30 20 20 30 CLIFF 43 75 43 75 / 30 20 20 20 MULE CREEK 41 74 41 74 / 30 20 20 30 FAYWOOD 49 72 50 73 / 30 20 20 40 ANIMAS 52 75 51 77 / 30 20 20 30 HACHITA 53 75 52 76 / 30 20 20 30 ANTELOPE WELLS 51 72 51 74 / 30 20 20 40 CLOVERDALE 50 73 51 73 / 30 20 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ412>417. TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424. && HEFNER/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 537 AM MDT WED OCT 7 2015 NMZ401>417-TXZ418>424-081145- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 537 AM MDT WED OCT 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING LARGE HAIL AND STRONG WINDS. THESE STORMS COULD IMPACT STRUCTURES AND VEHICLES AND WILL DELAY ANY SCHEDULED OUT DOOR EVENTS. PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING NEAR STRONGER STORMS. AREAS EAST OF EL PASO WILL BE UNDER A FLASH FLOOD WATCH THROUGH TONIGHT FOR POTENTIAL WIDESPREAD FLOODING FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE THREAT OF SEVERE STORMS IS EXPECTED TO BE MINIMAL. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TO REPORT POSSIBLE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALLS WITH POSSIBLE FLOODING TODAY AND WEDNESDAY. LUNDEEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
137 PM MDT WED OCT 7 2015
NMZ411-072030-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
137 PM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA COUNTY
UNTIL 230 PM MDT...
AT 137 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 20 MILES WEST OF SANTA TERESA...OR 25 MILES WEST OF SUNLAND
PARK...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KILBOURNE HOLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3184 10714 3219 10692 3199 10664 3178 10690
3178 10705
TIME...MOT...LOC 1937Z 220DEG 16KT 3185 10700
MLPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT WED OCT 7 2015
NMZ414>416-072115-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
228 PM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
315 PM MDT...
AT 228 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER SILVER LAKE...OR 6 MILES NORTHEAST OF CLOUDCROFT...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUIDOSO...
SIXTEEN SPRINGS...
APACHE SUMMIT...
ELK SILVER...
SILVER LAKE...
LAKE MESCALERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3328 10532 3308 10532 3302 10544 3291 10565
3301 10583 3331 10569 3331 10536
TIME...MOT...LOC 2028Z 209DEG 23KT 3303 10566
MLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT WED OCT 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 6 WSW SUNSPOT 32.74N 105.91W
10/07/2015 E1.50 INCH OTERO NM PUBLIC
REPORT FROM OLIVER LEE STATE PARK
&&
EVENT NUMBER EPZ1500180
MLPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT WED OCT 7 2015
NMZ417-TXZ421-072200-
OTERO MESA NM-SALT BASIN TX-
321 PM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 400 PM MDT...
AT 320 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 9 MILES NORTHWEST OF PINE SPRINGS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROKEOFF MOUNTAINS WSA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO AND SOUTHWESTERN TEXAS.
LAT...LON 3200 10492 3195 10492 3201 10502 3224 10485
3200 10485
TIME...MOT...LOC 2120Z 217DEG 24KT 3201 10489
MLPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
326 PM MDT WED OCT 7 2015
TXZ420-422>424-072215-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
326 PM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 415
PM MDT...
AT 326 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR NEAR FORT QUITMAN...OR 16 MILES WEST OF SIERRA BLANCA...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ESPERANZA...
FORT QUITMAN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3101 10557 3102 10557 3102 10558 3105 10558
3107 10560 3108 10560 3110 10562 3110 10564
3112 10565 3114 10572 3115 10572 3145 10548
3127 10524
TIME...MOT...LOC 2126Z 220DEG 19KT 3111 10562
MLPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT WED OCT 7 2015
NMZ414>416-072245-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
402 PM MDT WED OCT 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
445 PM MDT...
AT 401 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 4 MILES WEST OF SACRAMENTO...OR 11 MILES SOUTHEAST OF
CLOUDCROFT...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELK SILVER...
SACRAMENTO...
MAYHILL...
SIXTEEN SPRINGS...
WEED...
SILVER LAKE...
BLUFF SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3319 10546 3296 10532 3296 10535 3285 10535
3268 10561 3284 10585
TIME...MOT...LOC 2201Z 230DEG 37KT 3281 10563
MLPThe El Paso radar (KEPZ), 138 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 hail. Local standard time, as filed.
Golf Ball sized hail was reported near mile marker 95 along Interstate 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605131.